advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From El Paso, Texas, USA:

This question is actually for both of my children. My 10 year old daughter was diagnosed with type 1 diabetes six years. My 12 year old son was diagnosed two years ago. For the past two months, both my children have been complaining about stomach aches and feeling nauseated and, at times, have actually thrown up. When seen by their pediatrician, their glucose levels have been normal and they have either had trace or moderate ketones. Today, October 11, 2004, I took my daughter, yet again, to the pediatrician. She said that the symptoms my daughter had were usually for patients with high glucose and ketone levels. My daughter's glucose level was 174 mg/dl [9.7 mmol/L] and she had a trace of ketones. To this day, my daughter has not been to the Emergency Room for any complications. My son is also going through the same thing. The only difference is that he is experiencing leg cramps. I am a bit confused as to why they are experiencing these type of symptoms. Can you please enlighten me with any suggestions?

Answer:

I have a couple of ideas. It would help if you had shared what their glycosylated hemoglobin or A1c values were.

Ketone production is typically a consequence of breakdown of fat. While someone with type 1 diabetes certainly can breakdown fat, typically if there is adequate glucose and insulin around, there is little need to. Ketones COMMONLY lead to abdominal pains, nausea, or vomiting.

You might want to confirm that your glucometer readings are valid. I don't know which meter you are using, but I would ask, if you have a meter that requires a properly matched "code" for the strip and meter, that you confirm the codes match. Also, use your control solution on the strips to be sure the strips are within appropriate parameters. If those all check okay, then I would suggest that you also begin to personally perform the glucose levels on your children yourself - if you are not already PERSONALLY doing so, to be certain that there has not been the development of some little bad habit to interfere with the glucose result (allowing alcohol to dry; appropriate amount of blood on the strip; assuring clean hands, etc.)

If all this checks out, AND the A1c values have been super, then you might need to check for other issues that can lead to abdominal pain in someone with diabetes. This could reflect peptic ulcer disease, celiac disease, or possibly adrenal insufficiency. Maintain a dialogue with your pediatric endocrinology team as they might think that application of a special 72 hour continuous glucose sensor might be in order.

DS

DTQ-20041011161208
Original posting 16 Oct 2004
Posted to Aches and Pains and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.